I have been reading about Keppra (anti-seizure meds) a lot recently since my husband is on it since he has had the stroke (due to AVM) in August 2011.
Now doctors are noticing that he "may" be depressed, so they wanna start antidepressants. My notice to this is that they should stop Keppra instead which may be causing depression in the first place as side effect and then think of antidepressants. Moreover he has been put on Keppra only for prevention of seizure but he has not really had any and since then the meds haven't been reviewed.
Now one of his nurses confused me by saying "why do you wanna stop Keppra, what if he has a seizure, isn't it better to stay safe?"
So I just wanted to ask you guys if you think stopping Keppra is a good idea or is it really that risky what damage can a seizure make?? Any other thoughts on this are also welcome...
I have to say...I'm on Keppra as well...I cannot answer about depression as I was on anti-depression med before I had my brain bleed.....But I will say this...I tried to cut back on my Keppra and had a grand mal seizure..so be very careful going off the med. Hang in There!
I was on Keppra while recovering from the GammaKnife for my AVM bleed (and after a Gran Mal seizure that had taken me out for twenty minutes), and to be honest, I hated taking them because I became depressed and irritable. It had taken a little over a month for my body to adjust to it.
When I decided to stop taking the Keppra (while still recovering from my procedure), I ended up falling ill. I'll echo Louisa and say to be careful going off the med. Have you or your husband talked with your doctor about another type of anti-seizure medication. There are other options, but of course they too have side effects.
I hope this helps.
Best wishes to you.
I too am on Keppra & while my dr. told me I could actually come off Keppra, I opted to stay on a lower doasage of 500 mg twice daily & it's worked fine for me. Since I have a small chance of having a seizure, I prefer to stay on the meds.
While all anticonvulsants have their share of side effects, there are many other anticonvulsants your husband ?may? feel better on, so you or he could address this & work w/ his drs. http://www.epilepsy.com/EPILEPSY/seizure_medicines
One thing to consider might be the actual dosage. I am on Keppra. How much is your husband on? I am on 1750 mg a day - 750 mg in the morning and 1000 mg in the evening. I feel the Keppra certainly contributes to slowness in my cognitive ability and that in itself can lead to feelings of anxiety and depression. I persuaded the neurologist to reduce my daily dosage from 2000mg to its current 1750mg when I met him in March this year. I am hoping to further reduce it to 1500mg when I meet him again in September providing evrything goes well in the meantime. I am hoping to get down to 1000 mg per day over the next year. Keeping seizure free is certainly important to me as I always feel they set me back and I have to start again. my neurologist would also consider changing from Keppra to another anti-seizure med if he felt the side effects did not justify the benefits. But for now my aim is to reduce the dosage. Hope this helps. Seán.
I have been on Keppra since my surgery in 2009 & also am on anti-depression meds. Please don't do anything until you have a serious talk with your husband's Neurologist!! I suffer from seizures and every seizure does damage, in some area of the brain. For me, my seizures take me backwards each time, so please be careful and talk to the Neurologist as every case is different and the Neurologist's are the specialists in this area. Good luck & all the best to you both.
Thanks for your reply. I am not going to stop his meds or anything like that since he's still in hospital so his meds are given by nurses and they will not stop/reduce the amounts unless the doctors tell them to.
So let's see what the neurosurgeons decide...
Great to hear from you liepa3. My apologies!..I didn't realise your husband was still in hospital. Please keep in touch....my thoughts & prayers are with both of you.
Thanks for that Lesley, I hope you are doing fine as well.